Kansas, 2017

High Wind in Kansas, May 16, 2017

May 16, 2017 · NWS ICT · 4 events in 2 counties and zones

Collapsing thunderstorms produced damaging winds as they moved into Central Kansas. Winds gusted as high as 61 mph as the outflow from the dying storms moved into Russell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Collapsing thunderstorms produced damaging winds as they moved into Central Kansas. Winds gusted as high as 61 mph as the outflow from the dying storms moved into Russell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 15, 10:49 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 15, 10:49 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1149 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Mon May 15 2017

For tonight:
Isolated to perhaps small clusters of strong-severe storms may
develop near the surface trough over western Kansas late this
afternoon/evening, where strong heating and localized areas of
convergence exist. Some of this activity could possibly affect
counties along/west of highway 14 before diminishing late tonight,
although a better signal is indicated from northwest Kansas into
central Nebraska on the nose of a developing low-level jet.

Tuesday-Thursday:

The mean, upper trough over the western states will begin sliding
eastward affecting the Plains. A strong pv anomaly over the Desert
Southwest this afternoon, readily apparent in GOES-16, 6.95 um
imagery, is progged to eject northeastward, out over the
Central/Southern Plains Tuesday afternoon into Wednesday, as
additional upper level energy digs into the northwestern CONUS. By
Tuesday afternoon, a dryline should extend southward across western
Kansas to near the western Oklahoma/eastern Texas Panhandle border.
An elevated mixed layer will be in place ahead of the approaching
wave, providing capping through at least early afternoon, over a
potentially very unstable warm sector east of the dryline. This cap
appears most likely to be breached from 21-00Z into the evening
hours, as low-level winds back, providing dryline convergence
with increased ascent from the approaching strong pv anomaly
aloft. Although low clouds are possible in the warm sector into
the afternoon hours, most models indicated sufficient
clearing/destabilization just ahead of the dryline to support
isolated to widely separated severe storm development. 45-50 knot
southwesterly, deep-layer shear vectors will overlap the dryline
and warm sector, with capes of 2500-3500 j/kg. This supports
supercell storm mode for any storms in the late afternoon/evening,
possibly evolving into a cluster or two overnight with lingering
strong-severe storm potential in southeast KS early Wednesday
morning. Bottom line: severe weather is possible across mainly
central /south-central Kansas, and although storm coverage is
expected to be limited, those few locales that get impacted could
receive large to very large hail, damaging winds, and possibly a
tornado mainly in the late afternoon/evening hours Tuesday.

A relative lull in storm potential is expected from midday Wednesday
into midday Thursday, with a frontal/dryline intersection setting up
Thursday afternoon in the vicinity of central/south-central Kansas.
The next chance for strong-severe storms will be Thursday afternoon
into especially Thursday night, as the next strong pv anomaly
rotates out of the upper trough, interacting the with
frontal/dryline boundaries, and very rich Gulf
moisture/instability. Locally very heavy rainfall/flooding
potential could materialize Thursday night, especially if the
12z/15th ECMWF were to verify.

.LONG TERM...(Friday through Monday)
Issued at 312 PM CDT Mon May 15 2017

The upper trough is progged to gradually weaken as it lifts slowly
eastward across the Plains during this extended period, with the
medium range models differing on the details. The consensus is for
storm chances to continue, highest probabilities in southeast
Kansas, tapering off to lower in central Kansas, with a cool-down to
more seasonal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1147 PM CDT Mon May 15 2017

VFR will prevail tonight with increasing LLWS through the early
morning hours. MVFR ceilings may arrive after 10-12Z with
continued moist southerly low level flow. Some transient MVFR
ceilings may linger into the day on Tue before scattering out by
early afternoon. Widely scattered storms are anticipated after
22-24Z across Central & South Central KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  82  62  82 /  10  30  60  10
Hutchinson      67  81  61  81 /  10  40  60  10
Newton          67  81  62  80 /  10  30  50  20
ElDorado        67  81  63  81 /  10  20  60  30
Winfield-KWLD   67  82  63  82 /  10  20  60  20
Russell         66  86  59  80 /  20  40  60  10
Great Bend      65  84  59  81 /  20  40  60  10
Salina          68  83  63  80 /  10  40  60  20
McPherson       67  81  62  80 /  10  40  60  10
Coffeyville     65  82  65  83 /  10  10  50  30
Chanute         65  81  64  82 /  10  10  50  40
Iola            65  81  64  81 /  10  10  50  40
Parsons-KPPF    65  82  65  82 /  10  10  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MWM
Hazardous weather outlook, May 15, 4:05 PM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
505 PM CDT Mon May 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
505 PM CDT Mon May 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a slight chance for thunderstorms mainly west of Highway 14
this evening. If storms manage to develop, strong wind gusts and
nickel size hail would be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe storms will be possible late Tuesday afternoon into
Tuesday night, across mainly central and south-central Kansas.
Although storm coverage is expected to be limited, the main threats
for locales impacted will be large hail of 1 to 2 inches in
diameter and damaging winds. A marginal threat of a tornado exists
mainly west of the Kansas Turnpike in the evening.

A marginal threat of strong to severe storms will exist over
southeast Kansas during the morning hours Wednesday, with the main
threat being damaging winds. This activity should move out of the
region by midday Wednesday.

The next chance for organized severe thunderstorms is late Thursday
into Thursday night. Large hail, damaging winds and tornadoes will
be possible. There is also a threat for locally heavy rainfall
Thursday night.

Periodic thunderstorm chances are expected to linger Friday into
this weekend, especially for southeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. Spotter activation is
possible late Tuesday and evening across mainly central and south
central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 16, 12:05 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
105 AM CDT TUE MAY 16 2017

KSZ032-033-047-048-050-160700-
Ellsworth KS-Rice KS-Russell KS-Lincoln KS-Barton KS-
105 AM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Russell County in central Kansas...
  Western Lincoln County in central Kansas...
  Barton County in central Kansas...

* Until 200 AM CDT

* At 102 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Albert, or 6
  miles west of Great Bend...moving northeast at 55 mph.

wind gusts up to 50 mph will be possible with this storm.  Winds may
occur without an attendant thunderstorm.

* Locations impacted include...
  Great Bend, Russell, Lyons, Ellsworth, Hoisington, Ellinwood,
  Wilson, Claflin, Chase, Holyrood, Lucas, Gorham, Bushton, Sylvan
  Grove, Luray, Dorrance, Albert, Lorraine, Olmitz and Raymond.

LAT...LON 3921 9818 3827 9817 3827 9903 3913 9904
      3913 9849 3922 9849
TIME...MOT...LOC 0604Z 239DEG 49KT 3838 9893

METZGER
Local storm report, May 16, 12:19 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
119 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     NON-TSTM WND DMG RUSSELL                 38.89N 98.85W
05/16/2017                   RUSSELL            KS   PUBLIC

            3-4 INCH TREE LIMBS DOWN. REPORT FROM THE PUBLIC RELAYED
            THROUGH NWS TOP.

&&

METZGER
Local storm report, May 16, 12:32 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
132 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     NON-TSTM WND GST RUSSELL                 38.89N 98.85W
05/16/2017  M64 MPH          RUSSELL            KS   ASOS

&&

METZGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Russell

When
May 16, 12:57 AM CST to 1:57 AM CST
Where
Russell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The ASOS in Russell measured the gust.

High Wind, Russell

When
May 16, 12:57 AM CST to 1:00 AM CST
Where
Russell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Three to four inch tree limbs were knocked down.

High Wind, Russell

When
May 16, 1:57 AM CST to 2:05 AM CST
Where
Russell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A mesonet two miles west of Bunker Hill in Russell county reported the gust.

High Wind, Ellsworth

When
May 16, 1:57 AM CST to 2:04 AM CST
Where
Ellsworth forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A mesonet three miles east-southeast of Ellsworth measured the gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724100, 724102, 724099, 724101.